Alert archive / Pennsylvania / Lake Effect Snow Advisories in 2016
Lake Effect Snow Advisory 7, NWS State College, PA
NWS State College, PA issued this lake effect snow advisory at Dec 14, 2016, 3:07 PM EST for 4 counties in Pennsylvania. It took effect at Dec 15, 2016, 12:00 AM EST. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2016, 3:07 PM EST (20:07 UTC)
- In effect from
- Dec 15, 2016, 12:00 AM EST
- Expired
- Dec 16, 2016, 3:10 AM EST
- In force
- 27 hr
- Issued by
- NWS State College, PA
Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA
The radar
The State College radar (KCCX), 80 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this lake effect snow advisory went out at Dec 14, 1:11 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Dec 14, 1:11 PM EST, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service State College PA 111 PM EST Wed Dec 14 2016 .SYNOPSIS... Tranquil conditions will prevail today before a blast of arctic air arrives late tonight and Thursday and lasts through Friday. A more significant weather system will bring a variety of precipitation types to central Pennsylvania beginning late Friday night and lasting into Sunday. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... 1030 am update... Skies are clearing nicely, especially over the northern mountains. Have made tweaks to show that trend. Some diurnal cu will try to pop up in the west but it is very dry - have lowered dewpoints as well. Prev... 5h shear axis is exiting eastern PA early this morning...with clearing skies across central and eastern sections. Lake clouds are increasing over the northwest quarter of PA as colder air overspreads the lakes...and are seeing a few light flurries in KBFD. These SW-- should be uneventful...but did add slgt chc mention for the morning hours across the northwest mountains. Overall today will be dry despite the stratus and scattered flurry activity over my northwest counties. It will be breezy as sfc ridge axis builds over central PA. Farther south and east skies will be partly to mostly sunny. Highs will range from the lower 20s northwest...to the mid to upper 30s southeast. Big changes are in store for tonight...however. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 PM THURSDAY/... Arctic front will cross the region late tonight through Friday morning...producing falling temperatures and windy conditions... along with the possibility of locally intense snow showers and squalls. At first...a narrow rope/ribbon of heavy snow showers/squalls could accompany FROPA late tonight across the northern half of central PA. Hi res CAMs indicate this possibility along with SNSQ parameter...with the threat coming mainly after 06z. After FROPA...the extreme temperature differential between the warmer lakes and incoming arctic air mass will lead to intense lake streamers oriented WNW to ESE from Thursday morning through the afternoon hours. WRF indicates great inland extent of banding potential Thursday afternoon...perhaps reaching all the way to my more populous southeast counties and into south NJ. Have notified I80 interests of potential squalls from late tonight through Thursday afternoon and evening. Wind chills drop to the single digits below zero Thursday afternoon...but do not reach -10F to -14F until Thursday night. Highs Thursday afternoon will only range from 10 to 15F over the northwest half of the state...and from the mid teens to the lower 20s over the southeast half of central PA. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Strong zonal flow pattern across the conus will buck southward over the next several days as the first Arctic blast of the season moves across the Northern Plains and east into the northern mid Atlantic region. Thursday and Friday will feature a gusty west to northwest wind, frequently in excess of 30mph. Some gusts around 40mph are likely. This strong flow from the west will shift to the northwest across Lake Erie, which coupled with Boundary layer moisture and topographic flow could bring Heavy snowfall to the NW mtns, mainly the northwestern corner of Warren county. Currently there is a Lake Effect Watch from 03Z Wednesday until 00Z Friday. McKean county could receive heavy snow depending on how long the northwest winds persist across the lake. Numerous snow showers and scattered squalls will be over the region Thursday. Temps Thursday could conceivably stay in the single digits across the higher terrain of the NW mtns and Laurel Highlands. The GEFS shows a large area of -2 to -3 sigma temps at 850 mb with min values around -20 F. Gusty West-Northwest wind accompanying the cold air will create below zero wind chills for much of the region Thu morning and only in the single digits during the daylight hours. Skies will become mainly clear with the wind dying off Thursday night as a 1025 mb sfc high build east from the nation's heartland. Min temps early Friday could dip to zero to 5 below across the fresh snow covered ground of the Laurel Highlands and NW mtns, and will be in the single digits to teens across the Central and SE zones. Fair and dry (but very cold) weather is expected to persist Friday and Friday night. However, a moisture-laden storm will likely impact a large chunk of the region (beginning Friday night or Saturday) with snow changing to mixed precip or rain from the SW as a strong and rapidly warming southerly jet overruns the colder surface air (850mb temps may rise as much as 20-25C over a 36hr period from 12z Fri through 00z Sun). Although it's still too early to give specifics on that storm w/resp to snowfall, both the EC and GEFS do show the parent storm heading NE from the mid Mississippi to the Upper Great Lakes. Since this storm track is so far to the NW, the deep valleys in Central PA could easily trap the cold, sub- freezing air into Saturday afternoon, bringing a slower or only partial changeover further north and east. As trough on back side of this system lifts across the Great Lakes, could see a period of light snow Sat night before high pressure builds in again on Sunday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Skies clearing this afternoon across the region with SKC to FEW to prevail through the daylight hours. As winds shift to the northwest later on tonight, a lake effect snow/ceiling regime will return. This will affect KBFD and KJST the most with IFR in snow showers and ceilings. KAOO, KUNV and KIPT will drop to MVFR conditions mainly with ceilings, with -SHSN being mainly flurries or infrequent showers. KMDT and KLNS will only see ceilings drop to BKN050. Northwest flow and lake snow bands, both depicted by the HRRR and NAM 4km, establish over the northwest and elevations around 08Z. Used actual observations from the 09 DEC 2016 lake effect event as a baseline for this forecast. Current TAFs represent predominant conditions although both KBFD and KJST will drop below these in heavier snow showers. However, this usually only occurs to 10 to 20 minutes at a time in this pattern. Outlook... Thu...MVFR/IFR with frequent snow showers west; MVFR to low VFR ceilings central and east with ocnl snow showers and flurries. Windy with 25-35kt gusts from 280-310. Snow squalls possible. Fri...Decreasing winds. No sig wx. Fri night...Restrictions with light snow becoming likely. LLWS developing. Sat...MVFR/IFR. Wintry mix to rain. Increasing winds from the south with LLWS likely into Saturday night. Sun...MVFR/IFR. Rain early possibly ending as mix/snow by evening. && .CTP WATCHES/WARNINGS/ADVISORIES... Lake Effect Snow Watch from 10 PM EST this evening through Thursday evening for PAZ004. && SYNOPSIS...DeVoir NEAR TERM...Dangelo/DeVoir SHORT TERM...DeVoir LONG TERM...Gartner AVIATION...Tyburski
Hazardous weather outlook, Dec 14, 4:15 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 415 AM EST WED DEC 14 2016 PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-150915- MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 415 AM EST WED DEC 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW TODAY. AN ARCTIC FRONT WILL CROSS THE REGION OVERNIGHT, BRINGING ISOLATED HEAVIER SNOW SHOWERS AND SQUALLS TO CENTRAL AND NORTH CENTRAL PENNSYLVANIA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SUBZERO WIND CHILLS AND POTENTIALLY DANGEROUS SNOW SQUALLS WILL IMPACT THE AREA THURSDAY INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004-150915- WARREN- 415 AM EST WED DEC 14 2016 ...LAKE EFFECT SNOW WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WATCH. A BLAST OF ARCTIC AIR WILL LIKELY BRING FRIGID TEMPERATURES, SUBZERO WIND CHILLS AND POTENTIALLY DANGEROUS SNOW SQUALLS TO THE AREA WEDNESDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 10:50 PM EST | Lake Effect Snow Watch | CTP | Warren | 16 hr |
| Dec 14, 3:07 PM EST | Lake Effect Snow Warning | CTP | Warren | 36 hr |
| Dec 14, 3:07 PM EST | Wind Chill Advisory | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 6 more | 42 hr |
| Dec 14, 3:07 PM EST | Winter Weather Advisory | CTP | Cambria, Clearfield, Somerset | 24 hr |
Nearby
Lake Effect Snow Advisories in Pennsylvania, 2016Every lake effect snow advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.